Summer Breeze – Sunburn and Psychiatric Medications

Certain psychiatric medications have been associated with marked skin reactions from too much sun exposure. A class of medications known as the phenothiazines used in the treatment of a number of problems including psychosis have an extensive history of causing sunburn-like reactions.

vacation-2218989_640.jpg

Although not frequently used, Chlorpromazine (Thorazine) in doses of 400 mg/day and above has a long history of having a higher incidence of causing people to be more likely to burn when exposed to intensive sun exposure. Other similar medications include trifluoperazine (Stelazine), perphenazine (Trilafon), thioridazine (Mellaril), fluphenazine (Prolixin), and haloperidol (Haldol). Newer antipsychotics such as risperidone (Risperdal) have also been suggested to have an increased risk.

Older antidepressants have also been associated with skin reactions from the sun, particularly in a category called the tricyclics. The one most associated with causing photosensitivity is protriptyline (Vivactil). Other tricyclics that reportedly caused problems have included amitriptyline (Elavil), nortriptyline (Pamelor), and imipramine (Tofranil), although cases of these are much more rare. Other older antidepressants with possible photosensitivity effects include amoxepin (Asendin), clomipramine (Anafranil), trimipramine (Surmontil), maprotiline (Ludiomil), phenelzine (Nardil), and trazodone (Desyrel). For serotonin reuptake inhibitors (SSRI’s) like fluoxetine (Prozac), sertraline (Zoloft), and paroxetine (Paxil), photosensitivity reactions have been reported but the frequency is unknown and causality has not been established. Other antidepressants that may have an increased risk include mirtazepine (Remeron) and venlafaxine (Effexor XR).

This has also been the case for benzodiazepines, such as alprazolam (Xanax) and chlordiazepoxide (Librium). Phenobarbital, a barbiturate, and sodium valproate (Depakote), an anti-seizure medication, have also had infrequent reports of sunburn-like reactions. Other anti-seizure meds that are notable for skin reactions possibly related to photosensitivity include carbamazepine (Tegretol), lamotrigine (Lamictal) and topiramate (Topamax). Lastly, excessive sun exposure while on lithium can cause markedly increased blood levels due to dehydration resulting in toxicity.

If you are concerned about the risk of sunburn, a sunscreen with an SPF (Sun Protection Factor) of 30 or higher should be used. Many dermatologists recommend Neutrogena sunscreens using Helioplex technology because of a reduced risk of allergic reactions to the sunscreen.

More tips and information are available at mindlink.org.